← Back

Antidepressants

Google+PinterestShare

Poisonous to: Cats, Dogs

Level of toxicity: Generally moderate to severe

Common signs to watch for:

  • Agitation
  • Aggression
  • Panting
  • Sedation
  • Elevated heart rate
  • Drooling
  • Vomiting
  • Diarrhea
  • Tremors
  • Seizures

Antidepressants are one of the top accidental poisonings we see in dogs. Antidepressants are typically a class of medication called selective serotonin re-uptake inhibitors (SSRIs). This type of medication is sometimes used in veterinary medicine also (for behavioral problems). At even therapeutic doses, it can result in moderate to severe clinical signs. With accidental poisoning or ingestion, clinical signs from SSRIs include sedation or central nervous system (CNS) stimulation, anorexia, and lethargy. With larger poisonings, serotonin syndrome can be seen. Clinical signs of serotonin syndrome include: CNS sedation or stimulation, vomiting, tremoring, seizures, hyperthermia, diarrhea, abdominal pain, and dilated pupils. Treatment includes decontamination (this should ideally only be done by a veterinarian, due to the rapid onset of clinical signs), sedation if needed, thermoregulation (including cooling measures, if appropriate), IV fluid therapy, blood pressure and electrocardiogram monitoring, and supportive and symptomatic care. Immediate veterinary attention is necessary!

Poison type: Medications

Alternate names: SSRIs, antidepressants, selective serotonin reuptake inhibitors, Cymbalta, Effexor, Prozac, Reconcile, fluoxetine, citalopram, escitalopram, paroxetine, sertraline, Celexa, Lexapro, Paxil, Zoloft, selective norepinephrine re-uptake inhibitors, SNRIs, duloxetine, nefazodone, Serzone, venlafaxine

7ads6x98y